Hail, Tazewell
- When
- June 29, 2:48 AM CST to 2:53 AM CST
- Where
- Tazewell County, Marquette Hgts
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.620, -89.600
A warm front lifting northward into central Illinois served as the focusing mechanism for clusters of strong to severe thunderstorms during the early morning of June 29th. 25 inches in diameter just north of Tuscola.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A warm front lifting northward into central Illinois served as the focusing mechanism for clusters of strong to severe thunderstorms during the early morning of June 29th. Many of the storms produced hail larger than quarters...with one cell in Douglas County dropping hailstones as large as 3.25 inches in diameter just north of Tuscola.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 29, 1:49 AM CST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 249 AM CDT Thu Jun 29 2023 .SYNOPSIS... Issued at 249 AM CDT Thu Jun 29 2023 Multiple rounds of severe weather are expected today with all hazards possible. SPC has central Illinois in a level 3 out of 5 risk for severe weather. Highs today likely to be lower than originally expected being only in the mid-to-upper 80s. More severe weather is possible tomorrow as well. SMokey conditions should improve through the day. && .DISCUSSION... Issued at 249 AM CDT Thu Jun 29 2023 -----------------------[KEY MESSAGES]----------------------- 1. Severe weather is on deck for today, with the potential of multiple rounds throughout the day. All hazards are possible. 2. Smoke lingers over central Illinois with hopes that it will move out by this morning into the afternoon. ------------------------[DISCUSSION]------------------------ Looking at the set up today synoptically, we can see a prominent 500 mb ridge in place over much of the central United States. Many of the convective complexes look as if they are "riding the ridge", moving over the top of the ridging feature. This ridge is likely a big player in the extreme temperatures much of the United States will be dealing with for the next day or so, essentially acting as a heat dome. However, the convection expected today will limit temperatures. An upper level trough is pushing onto the west coast. This will force the ridging pattern to weaken and move off to the east and bring additional chances for rain and thunderstorms to our CWA. A surface low pressure system is moving across the Plains eastward towards the Middle Mississippi and Ohio Valleys. The warm front associated with this low will bring dewpoints of 70+ degrees to central and southeastern Illinois. These dewpoints indicate the abundance of moisture in the air, which will help aid in the convective initiation in the early morning hours today. After the warm front and surface low move away from central Illinois, multiple surface boundaries are forecast to pass through over the next several days. Dropping down to the mesoscale details, we shall focus on the near term (Thursday into Friday). As the storms begin to fire up this morning, they are expected to be primarily elevated to start as they are ahead of the warm front. These early storms' risks look to mainly be hail, as there is quite a bit of capping that the winds will have to break through to reach the surface. Depending on location of the convective complex passage and its associated cold pool, storms may be able to become surface based, which will greatly increase the risk of strong, damaging winds. The storms that are along or near the warm front have a chance for some tornadoes. SPC has all of central Illinois in an enhanced risk for severe weather [5% tor, 30% wind, and 15% hatched hail]. Based on the 00z/29 run of the NAM, MUCAPE values are widely 2500- 5000 J/kg for most of the night into Thursday afternoon/evening. The capping over the region is keeping SBCAPE pretty low over eastern Illinois but nearing 4000 J/kg over western Illinois. The surface to 500mb bulk shear shows a max of 50 kts over central Illinois this morning (agreeing with the Euro/GFS/HRRR). The 00z/29 run of the HREF ensemble show large swaths of areas with updraft speeds greater than 20 m/s (sufficient for hail development). The first round of convection is expect to start making its way across the CWA just before sunrise. The second round closely follows and potentially will move through by late morning or early afternoon. Then a third round could move through by late tonight or early Friday morning. Despite it being the extreme short term now, there is still the uncertainty of where these complexes may move through and how they will affect each other and the highs over the next day or so. In terms of the smoke and hazy conditions, the HRRR 00z run is indicating that the smoke should start clearing out of the area just after sunrise. Visibilities and air quality should begin to improve shortly after. Basically, today is going to be much less smokey and hazy than the previous 2 days. If the convection plays out as expected, temperatures will be greatly limited today and Friday - essentially depleting the heat indices. The heat advisory for Lawrence/Richland/Clay counties has been cancelled early. Saturday - Monday will see highs primarily in the upper 80s but then by mid week highs in the 90s will return. Currently, there is no heat indices in the forecast. There is a chance for showers and thunderstorms throughout the extended period. Delaney && .AVIATION... (For the 06z TAFs through 06z Thursday Night) Issued at 1135 PM CDT Wed Jun 28 2023 IFR conditions will continue for a few more hours with lower visibilities due to smoke and haze, with a substantial improvement expected between 09-12Z at all TAF sites. By 12Z, VFR conditions should prevail. Other concern for this TAF set is with thunder trends. Latest guidance is suggesting a couple periods of focus, one about 09-12Z from KPIA-KDEC east, and the thunder would be more scattered. A secondary period is expected late morning into midday and is more likely to be on the stronger side, with wind gusts above 30 knots and brief MVFR/IFR conditions due to heavy rain and ceilings. For the most part, storms should be past the TAF sites by 19-20Z. Geelhart && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 337 PM CDT Wed Jun 28 2023 ILZ027>031-036>038-040>057-061>063-066>068-071>073-292045- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 337 PM CDT Wed Jun 28 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Unhealthy air quality remains a concern overnight. An Air Quality Alert is in effect. Scattered thunderstorms will develop late tonight across western Illinois, gradually moving eastward. A few storms may be strong to severe, with large hail and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is 30-50% chance for thunderstorms Thursday through Sunday. Severe storms are possible Thursday afternoon and evening, with damaging wind and hail, and a low tornado risk. Additional strong to severe storms are possible Friday. Air quality is expected to be unhealthy for sensitive groups on Thursday. An Air Quality Alert is in effect through 7 pm Thursday evening. High heat and humidity will overspread the area Thursday and Friday. Heat indices are forecast to peak between 95 to 105 degrees each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. MJA
Special Weather Statement National Weather Service Lincoln IL 248 AM CDT Thu Jun 29 2023 ILZ054-061-290830- Moultrie-Shelby- 248 AM CDT Thu Jun 29 2023 ...A strong thunderstorm will impact portions of southeastern Moultrie and southeastern Shelby Counties through 330 AM CDT... At 248 AM CDT, Doppler radar was tracking a strong thunderstorm near Shelbyville, moving northeast at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Windsor around 305 AM CDT. Other locations in the path of this storm include Allenville. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3927 8875 3945 8887 3968 8848 3932 8848 TIME...MOT...LOC 0748Z 245DEG 21KT 3940 8871 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH 25
Special Weather Statement
National Weather Service Lincoln IL
328 AM CDT Thu Jun 29 2023
ILZ056-062-290900-
Coles-Cumberland-
328 AM CDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of Coles and northern
Cumberland Counties through 400 AM CDT...
At 328 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mattoon, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Charleston around 340 AM CDT.
Other locations in the path of this storm include Rardin, Ashmore and
Oakland.
This includes the following highways...
Interstate 57 between mile markers 175 and 195.
Interstate 70 between mile markers 125 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
east central Illinois.
&&
LAT...LON 3928 8845 3953 8846 3966 8802 3929 8802
TIME...MOT...LOC 0828Z 237DEG 35KT 3946 8834
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
25Special Weather Statement National Weather Service Lincoln IL 332 AM CDT Thu Jun 29 2023 ILZ029-037-290900- Tazewell-Peoria- 332 AM CDT Thu Jun 29 2023 ...A strong thunderstorm will impact portions of central Tazewell and south central Peoria Counties through 400 AM CDT... At 332 AM CDT, Doppler radar was tracking a strong thunderstorm over Marquette Heights, or over Pekin, moving east at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... East Peoria and Morton around 345 AM CDT. This includes the following highways... Interstate 155 between mile markers 26 and 31. Interstate 474 between mile markers 8 and 14. Interstate 74 between mile markers 96 and 108. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4051 8975 4065 8974 4067 8936 4055 8931 TIME...MOT...LOC 0832Z 260DEG 28KT 4060 8959 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH 25
The Lincoln radar (KILX), 57 km away, was scanning. The volume nearest the first event began at 08:48 UTC.
18 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097988, 1097987, 1097986, 1097984, 1097985, 1097983, 1097982, 1097981, 1097979, 1097980, 1097978, 1097977, 1097976, 1097975, 1097974, 1097973, 1097972, 1097989.